Illinois, 2010

Cold in Illinois, December 13, 2010

December 13, 2010 · NWS LOT · 1 event in 1 county or zone

A 47 year old man was found outside his Morris home on the morning of December 13th and had died from cold exposure. Low temperatures were in the single digits on the morning of December 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 47 year old man was found outside his Morris home on the morning of December 13th and had died from cold exposure. Low temperatures were in the single digits on the morning of December 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 12, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 12, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1043 PM CST SUN DEC 12 2010

.DISCUSSION...
249 PM CST

SEVERAL CONCERNS IN THE FORECAST...STARTING WITH THE LINGERING
SNOWFALL ACROSS THE AREA...LAKE EFFECT SNOW SHOWERS BEGINNING TO
RAMP UP...STRONG WINDS...AND BITTERLY COLD TEMPERATURES.

FOR THE REST OF TODAY...RADAR TRENDS SHOW THAT DEFORMATION ZONE
SNOWFALL GENERALLY DIMINISHING IN INTENSITY...WHILE ONLY A COUPLE
STRONGER BANDS OF MODERATE SNOWFALL LINGER...MAINLY PASSING SOUTH
THROUGH THE CHICAGO METRO AREA. WHILE MAY SEE AN ADDITIONAL BRIEF
ACCUMULATION OF AN INCH OR SO OUT OF THESE SHOWERS...THE SIGNIFICANT
SNOWFALL IS OVER...EXCEPT FOR LAKE EFFECT SNOW BANDS. HAVE SEEN
BROAD AREA OF LAKE ENHANCEMENT OVER THE LAST COUPLE HOURS DRIFTING
SOUTH INTO SOUTHEASTERN COOK COUNTY...AND LAKE AND PORTER COUNTIES
IN INDIANA. THESE BANDS WILL SHIFT EAST THROUGH THE EVENING AS THE
LOW CONTINUES TO PUSH TO THE NORTHEAST AND WINDS BACK TO THE
NORTHWEST. WATER VAPOR IMAGERY SHOWS DRY SLOT WORKING ITS WAY DOWN
THE BACKSIDE OF THE LOW...CURRENTLY BISECTING WISCONSIN RUNNING
SOUTH DOWN THE MISSISSIPPI RIVER VALLEY. AS DRY AIR WORKS ITS WAY
INTO THE FORECAST AREA OVERNIGHT...WILL EXPECT A SHARP CLEARING IN
SKIES WHICH WILL HELP TO RADIATE TEMPERATURES. WESTERN PORTIONS OF
THE OUTLOOK AREA ARE EXPECTED TO GET THE COLDEST OVERNIGHT...INTO
THE SINGLE DIGITS BELOW ZERO. WITH WINDS STILL GUSTING INTO THE 30
TO 40 MPH RANGE OVERNIGHT AND COLD TEMPERATURES SETTING UP...WIND
CHILL VALUES WILL DROP BELOW THE -20F CRITERIA FOR A WIND CHILL
ADVISORY LATE TONIGHT INTO MONDAY MORNING...AGAIN FOR THE WESTERN
PORTIONS OF THE OUTLOOK AREA. AREAS EAST WILL SEE WIND CHILL VALUES
DROP BELOW ZERO...BUT WITH TEMPERATURES PROPPED SLIGHTLY DUE TO
CLOUD COVER AND URBAN HEAT ISLAND AND WARMER AIR OFF THE LAKE...WONT
QUITE REACH ADVISORY CRITERIA.

WINDS HAVE BEEN GUSTY SINCE THIS MORNING...WITH PEAK GUSTS REPORTED
IN EXCESS OF 50KTS RIGHT OFF THE LAKE BUT MORE GENERALLY HAVE SEEN
GUSTING INTO THE 35 TO 40 KT RANGE FURTHER INLAND. WITH FRESH SNOW
ON THE GROUND...BLOWING SNOW AND DRIFTING SNOW HAS BEEN...AND
CONTINUES TO BE A PROBLEM AND WILL LIKELY BE THE MAIN ISSUE ON THE
ROADWAYS OVERNIGHT. WINDS WILL BEGIN TO TREND DOWN AS THE PRESSURE
GRADIENT RELAXES...BUT WONT SEE GUSTY WINDS DIE OFF UNTIL MONDAY
EVENING.

BACKTRACKING A BIT...AS WAS MENTIONED LAKE ENHANCED SNOW SHOWERS ARE
EVIDENT ON RADAR IMAGERY WITH SEVERAL STRONGER BANDS DRIVING INTO
LAKE AND PORTER COUNTIES INDIANA. WATER TEMPERATURES FOR THE
SOUTHERN SHORES OF LAKE MICHIGAN STILL IN THE MID 30S. 850MB THERMAL
TROUGH MOVES THROUGH AFTER MIDNIGHT TONIGHT SETTING UP 15C DELTA T'S
FOR THE SOUTHERN HALF OF LAKE MICHIGAN. NAM BUFR SOUNDINGS SHOW LAKE
SHOWERS WITH TOPS TO 10KFT THROUGH MONDAY MORNING...BEFORE BACKING
OFF A BIT AS THE THERMAL TROUGH SHIFTS EAST. WINDS EXPECTED TO
SLOWLY BACK FROM THE NORTH TO THE NORTHWEST OVER THE NEXT 48 HOURS
WHICH WILL LEAD TO A GRADUAL EASTWARD SHIFT OF THE SNOWBAND. MODELS
CONTINUE TO INDICATE THE PORTER COUNTY INDIANA WILL BE ON THE
WESTERN PERIPHERY OF THE HEAVIEST SNOWFALL...TOTAL SNOWFALL UP TO 20
INCHES. A LITTLE BIT TRICKY TO FIGURE AMOUNTS AS YOU HEAD WEST INTO
LAKE COUNTY INDIANA AND SOUTHEAST COOK COUNTY ILLINOIS. WINDS WILL
BE GUSTING IN EXCESS OF 30MPH INTO THE MORNING...SO WOULD EXPECT THE
BROAD AREA OF LAKE ENHANCEMENT TO CONTINUE THROUGH EARLY MORNING
BEFORE MORE ORGANIZED PLUME SETS UP. GENERALLY EXPECT TO SEE 4 TO
8 INCHES OF SNOW ACROSS LAKE AND JASPER COUNTIES IN INDIANA...WITH
LOCALIZED HIGHER AMOUNTS POSSIBLE.

COLDEST TEMPERATURES WILL BE MONDAY MORNING AND TUESDAY MORNING AS
THE THERMAL TROUGH SLIDES THROUGH THE AREA...WITH MODERATION OF THE
TEMPERATURES NOT UNTIL THURSDAY AS HIGH PRESSURE AND SOUTHWEST FLOW
RETURNS. NEXT SYSTEM WORKS ITS WAY INTO THE REGION LATE WEDNESDAY
INTO THURSDAY. LOTS OF NOISE LOOKING AT SPAGHETTI PLOTS...BUT LOOKS
LIKE A GENERAL CONSENSUS OF A LOW PASSING TO THE SOUTH. GFS AND
ECMWF SHOW FORECAST AREA ON THE NORTHERN PERIPHERY OF MODERATE
ISENTROPIC LIFT. WENT AHEAD AND ADDED CHANCE OF SNOW WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT.
BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* NORTHWEST WIND 20 TO 25 KNOTS WITH GUSTS 30 TO 35 KNOTS THROUGH
  13 UTC. THEN THE WIND BECOMES NORTHWEST 15 TO 20 KNOTS WITH
  GUSTS TO 25 KNOTS.

//DISCUSSION...UPDATED 06Z...

THE LOW WAS OVER SOUTHEAST ONTARIO AT 3 UTC TONIGHT. A HIGH WAS
OVER SOUTHERN MANITOBA AND EXTENDS SOUTH TO TEXAS. THIS WILL KEEP
THE NORTHWEST WIND AT 25 KNOTS TO 30 KNOTS WITH GUSTS TO 35 KNOTS
OVERNIGHT. THE HIGH WILL MOVE INTO ONTARIO AND WILL EXTEND SOUTH
TO LOUISIANA BY MONDAY EVENING. WE EXPECT THE WIND WILL DECREASE
TO NORTHWEST 14 KNOTS BY MONDAY EVENING.

SNOW WILL GRADUALLY DECREASE OVER GARY INDIANA DURING THE REST OF
THE NIGHT. THE SKY WILL BECOME MOSTLY CLEAR BY MONDAY MORNING.
THERE MAY BE SOME SCATTERED CLOUDS AT 2500 FT MONDAY AT OHARE AND
MIDWAY. THESE CLOUDS WILL DRIFT OVER THOSE AIRPORTS FROM LAKE
MICHIGAN. WE EXPECT NO CEILINGS.

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN THE WIND FORECASTS.

//OUTLOOK FOR ORD/MDW FOR 06Z TUESDAY-12Z SATURDAY...UPDATED 06Z...

TUESDAY...VFR.

WEDNESDAY...VFR BECOMING MVFR WITH SNOW IN THE AFTERNOON AND
            NIGHT.

THURSDAY...VFR.

FRIDAY...VFR.

&&

.MARINE...
249 PM CST

DEEPENING LOW PRESSURE ACROSS NORTHERN OHIO WILL MOVE EAST TO THE
NEW ENGLAND STATES TOMORROW AFTERNOON. MEANWHILE...HIGH PRESSURE
WILL DROP SOUTHWARD OUT OF SASKATCHEWAN AND MOVE ACROSS THE
NORTHERN PLAINS THIS EVENING. THE TIGHT PRESSURE GRADIENT BETWEEN
THESE TWO PRESSURE SYSTEMS HAVE LEAD TO STORM FORCE WINDS TODAY
THAT WILL LAST THROUGH THE DAY ON MONDAY. THE AREA OF HIGH
PRESSURE ACROSS THE PLAINS WILL THEN MOVE ACROSS THE GREAT LAKES
TOWARDS THE MIDDLE OF THE WORKWEEK. WILL CONTINUE THE STORM
WARNING THROUGH TOMORROW MORNING WHEN WINDS DIMINISH TO GALES AND
GRADUALLY LOWER. WILL ALSO MAINTAIN THE PRESENT ICE ACCRETION
WARNING...THOUGH DO HAVE SOME DOUBTS FOR THE ICE ACCRUAL FOR THE
OPEN WATERS OF THE LAKE. PRESENT TEMPERATURES RANGE IN THE +5 TO
+7C RANGE...AND WITH TEMPS IN THE LOWER 20S AND 40 KT WINDS...THAT
GENERALLY GIVES ONLY A LIGHT TO MODERATE ICING CLASS...VERSUS
HEAVY ICING. CLOSER TO THE SHORE WHERE TEMPERATURES ARE IN THE +3
TO +4 RANGE...IT IS ON THE VERGE OF THE MODERATE TO HEAVY CLASS
AND HAVE NO QUALMS WITH THE WARNING FOR THOSE AREAS OF THE LAKE.

SHEA

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...LAKESHORE FLOOD WARNING...ILZ014 UNTIL 6 AM MONDAY.

     WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL MIDNIGHT MONDAY.

     WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021-ILZ032 UNTIL NOON MONDAY.

IN...LAKESHORE FLOOD WARNING...INZ001-INZ002 UNTIL NOON MONDAY.

     WINTER STORM WARNING...INZ001-INZ011 UNTIL 6 AM MONDAY.

     WINTER STORM WARNING...INZ002 UNTIL NOON MONDAY.

     WINTER WEATHER ADVISORY...INZ010-INZ019 UNTIL MIDNIGHT MONDAY.

LM...HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ261-LMZ362-LMZ364-
     LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-
     LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL MIDNIGHT
     TUESDAY.

     STORM WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL NOON MONDAY.

&&
Hazardous weather outlook, Dec 12, 3:14 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 PM CST SUN DEC 12 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
132115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
314 PM CST SUN DEC 12 2010 /414 PM EST SUN DEC 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

LAKE EFFECT SNOW WILL CONTINUE TONIGHT OVER NORTHWEST INDIANA. BY
MONDAY MORNING AN ADDITIONAL 8 TO 15 INCHES OF SNOWFALL IS
EXPECTED OVER PORTER COUNTY INDIANA. ELSEWHERE OVER NORTHWEST
INDIANA SNOWFALL WILL RANGE FROM 3 TO 8 INCHES.

OVER NORTHERN ILLINOIS SNOW WILL DIMINISH BY EARLY
EVENING WITH LESS THAN AN INCH ADDITIONAL ACCUMULATION. THE
EXCEPTION IS COOK..EASTERN WILL...AND EASTERN KANKAKEE COUNTIES
WHERE LAKE EFFECT SNOW WILL CONTINUE INTO THE EVENING WITH AN
ADDITIONAL 1 TO 3 INCHES.

NORTH WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH EARLY THIS
EVENING...WILL DIMINISH TO 15 TO 30 MPH LATE TONIGHT. THIS WILL
CAUSE BLOWING AND DRIFTING OF SNOW...ESPECIALLY OVER OPEN RURAL
AREAS.

WIND CHILLS WILL FALL TO 15 TO 25 BELOW ZERO OVER MUCH OF NORTHERN
ILLINOIS...EXCEPT 5 BELOW ZERO TO 15 BELOW ZERO IN THE IMMEDIATE
CHICAGO AREAS AND EASTERN ILLINOIS.

WINDS AS HIGH AS 50 MPH OVER LAKE MICHIGAN WILL CAUSE WAVES TO
BUILD TO 20 FEET WHICH WILL CAUSE COASTAL FLOODING ALONG THE
LAKE MICHIGAN SHORE FROM CHICAGO TO MICHIGAN CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LAKE EFFECT SNOW WILL CONTINUE OVER THE FAR NORTHEASTERN PORTIONS
OF PORTER COUNTY INTO TUESDAY. SUBSTANTIAL LAKE EFFECT SNOW IS
EXPECTED WITH TOTAL LAKE EFFECT SNOWFALL UP TO 20 INCHES IN
NORTHEAST PORTER COUNTY.

DANGEROUSLY COLD WIND CHILLS OF 15 TO 25 BELOW ARE EXPECTED
THROUGH MONDAY MORNING. WIND CHILLS MAY APPROACH 20 BELOW AGAIN MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ARE APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-132115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
314 PM CST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NORTH STORM FORCE WINDS WILL CONTINUE THROUGH TONIGHT.

HEAVY FREEZING SPRAY IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS WILL CONTINUE INTO MONDAY NIGHT. WAVES WILL
REMAIN HAZARDOUS TO SMALL CRAFT INTO TUESDAY.

HEAVY FREEZING SPRAY CAN BE EXPECTED THROUGH MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
314 PM CST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NORTH STORM FORCE WINDS ARE EXPECTED THROUGH TONIGHT.

HEAVY FREEZING SPRAY IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STORM FORCE WINDS ARE EXPECTED TO DIMINISH TO GALES BY MONDAY
MORNING WITH THE GALES ENDING MONDAY NIGHT.

HEAVY FREEZING SPRAY WILL BE POSSIBLE THROUGH MONDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

In the hours before

Local storm report, Dec 12, 7:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
718 PM CST SUN DEC 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             ROGERS PARK             42.01N 87.67W
12/12/2010  E3.0 INCH        COOK               IL   BROADCAST MEDIA

            STORM TOTAL AROUND 3 INCHES.

&&
Local storm report, Dec 12, 7:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
725 PM CST SUN DEC 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY SNOW       VALPARAISO              41.48N 87.05W
12/12/2010  M4.0 INCH        PORTER             IN   NWS EMPLOYEE

            FOUR INCHES OF SNOW IN THE PAST 3 HOURS. STORM TOTAL
            ESTIMATED AROUND 7 INCHES.

&&
Local storm report, Dec 12, 7:59 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
759 PM CST SUN DEC 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SNOW             ST. CHARLES             41.92N 88.30W
12/12/2010  E2.4 INCH        KANE               IL   CO-OP OBSERVER

            ESTIMATED STORM TOTAL.

&&

RC
Local storm report, Dec 12, 9:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
929 PM CST SUN DEC 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     NON-TSTM WND GST 5 SSE BEACH PARK        42.36N 87.81W
12/12/2010  M52.00 MPH       LMZ740             IL   OFFICIAL NWS OBS

            45 KNOT GUST MEASURED AT WAUKEGAN HARBOR GLOS WEATHER
            STATION. ANEMOMETER HEIGHT 30 FEET.

0757 AM     NON-TSTM WND GST ROCKFORD AIRPORT        42.20N 89.10W
12/12/2010  M51.00 MPH       WINNEBAGO          IL   ASOS

0845 AM     NON-TSTM WND GST PERU                    41.34N 89.13W
12/12/2010  M47.00 MPH       LA SALLE           IL   AWOS

0930 AM     NON-TSTM WND GST SUGAR GROVE             41.77N 88.46W
12/12/2010  M48.00 MPH       KANE               IL   ASOS

            MEASURED AT AURORA MUNICIPAL AIRPORT IN SUGAR
            GROVE...KARR.

1025 AM     NON-TSTM WND GST 4 E MAZON               41.25N 88.34W
12/12/2010  M42.00 MPH       GRUNDY             IL   MESONET

1025 AM     NON-TSTM WND GST ROMEOVILLE              41.65N 88.09W
12/12/2010  M45.00 MPH       WILL               IL   AWOS

            MEASURED AT LEWIS UNIVERSITY AIRPORT...KLOT.

1125 AM     NON-TSTM WND GST PONTIAC                 40.88N 88.64W
12/12/2010  M45.00 MPH       LIVINGSTON         IL   AWOS

1218 PM     NON-TSTM WND GST OHARE AIRPORT           41.98N 87.90W
12/12/2010  M47.00 MPH       COOK               IL   ASOS

1229 PM     NON-TSTM WND GST MIDWAY AIRPORT          41.78N 87.75W
12/12/2010  M47.00 MPH       COOK               IL   ASOS

0148 PM     NON-TSTM WND GST WAUKEGAN                42.37N 87.87W
12/12/2010  M44.00 MPH       LAKE               IL   ASOS

0246 PM     NON-TSTM WND GST PORTAGE                 41.59N 87.18W
12/12/2010  M55.00 MPH       PORTER             IN   TRAINED SPOTTER

0246 PM     NON-TSTM WND DMG PORTAGE                 41.59N 87.18W
12/12/2010                   PORTER             IN   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS SAMUELSON JUST NORTH OF CENTRAL.
            TREE TOOK DOWN SOME POWER LINES.

0250 PM     NON-TSTM WND DMG PORTAGE                 41.59N 87.18W
12/12/2010                   PORTER             IN   TRAINED SPOTTER

            2 TRESS DOWN ALONG 500 W BLOCK.

0300 PM     NON-TSTM WND GST 4 NE CHICAGO            41.92N 87.57W
12/12/2010  M64.00 MPH       LMZ741             IL   C-MAN STATION

            56 KNOT GUST MEASURED AT CHICAGO CRIB. ANEMOMETER HEIGHT
            85 FEET.

0308 PM     NON-TSTM WND GST RENSSELAER              40.94N 87.15W
12/12/2010  M47.00 MPH       JASPER             IN   MESONET

0310 PM     NON-TSTM WND GST 3 NNW BURNS HARBOR      41.65N 87.15W
12/12/2010  M58.00 MPH       LMZ745             IN   OFFICIAL NWS OBS

            50 KNOT GUST MEASURED AT GLOS WEATHER STATION. ANEMOMETER
            HEIGHT 33 FEET.

0312 PM     NON-TSTM WND GST WEST CHICAGO            41.89N 88.22W
12/12/2010  M47.00 MPH       DUPAGE             IL   ASOS

0416 PM     NON-TSTM WND GST WHEELING                42.13N 87.92W
12/12/2010  M43.00 MPH       COOK               IL   ASOS

            MEASURED AT WHEELING/PALWAUKEE CHICAGO EXECUTIVE
            AIRPORT...KPWK.

0443 PM     NON-TSTM WND GST VALPARAISO              41.48N 87.05W
12/12/2010  M48.00 MPH       PORTER             IN   ASOS

0445 PM     NON-TSTM WND GST GARY                    41.60N 87.34W
12/12/2010  M63.00 MPH       LAKE               IN   AWOS

0525 PM     NON-TSTM WND GST 5 S CALUMET CITY        41.54N 87.53W
12/12/2010  M52.00 MPH       LAKE               IN   AWOS

            MEASURED AT CHICAGO/LANSING MUNICIPAL AIRPORT...KIGQ.

0700 PM     NON-TSTM WND GST 3 NE TOWN OF PINES      41.73N 86.91W
12/12/2010  M66.00 MPH       LMZ046             IN   C-MAN STATION

            57 KNOT GUST MEASURED AT MICHIGAN CITY C-MAN STATION.
            ANEMOMETER HEIGHT 70 FEET.

&&

RC
Local storm report, Dec 12, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
938 PM CST SUN DEC 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HEAVY SNOW       DE KALB                 41.93N 88.75W
12/12/2010  U0.0 INCH        DEKALB             IL   TRAINED SPOTTER

            NEAR BLIZZARD CONDITIONS. VSBY BETWEEN 1/4 TO 1 MILE IN
            NW DE KALB. STATE ROAD 38 CLOSED BETWEEN DE KALB AND
            INTERSTATE 39.

0100 PM     SNOW             OGLESBY                 41.29N 89.06W
12/12/2010  E3.0 INCH        LA SALLE           IL   TRAINED SPOTTER

            ESTIMATED 2-3 INCHES STORM TOTAL. SNOW DEPTH 3-4 INCHES.
            SNOW BLOWING AND DRIFTING. ICY...SNOW-COVERED ROADS.

0244 PM     HEAVY SNOW       PORTAGE                 41.59N 87.18W
12/12/2010  M2.0 INCH        PORTER             IN   TRAINED SPOTTER

            MEASURED IN 1 HOUR. BLIZZARD/WHITEOUT CONDITIONS AT TIME
            OF REPORT. ROADS EXTREMELY HAZARDOUS.

0430 PM     SNOW             OAK BROOK               41.84N 87.95W
12/12/2010  M1.9 INCH        DUPAGE             IL   CO-OP OBSERVER

            STORM TOTAL 1.9 INCHES IN OAK BROOK.

0440 PM     HEAVY SNOW       VALPARAISO              41.48N 87.05W
12/12/2010  E3.0 INCH        PORTER             IN   TRAINED SPOTTER

            8 INCH SNOW DRIFTS. WHITEOUT CONDITIONS AT TIME OF
            REPORT.

0515 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
12/12/2010  M2.5 INCH        COOK               IL   CO-OP OBSERVER

            TOTAL OF 2.5 INCHES SINCE 7 AM THIS MORNING.

0600 PM     SNOW             ROMEOVILLE              41.65N 88.09W
12/12/2010  M1.2 INCH        WILL               IL   OFFICIAL NWS OBS

            STORM TOTAL AT WFO CHICAGO.

0645 PM     SNOW             POLO                    41.98N 89.58W
12/12/2010  M2.1 INCH        OGLE               IL   CO-OP OBSERVER

            STORM TOTAL 2.1 INCHES IN POLO.

0700 PM     SNOW             ROGERS PARK             42.01N 87.67W
12/12/2010  E3.0 INCH        COOK               IL   BROADCAST MEDIA

            STORM TOTAL AROUND 3 INCHES.

0715 PM     SNOW             ST. CHARLES             41.92N 88.30W
12/12/2010  E2.4 INCH        KANE               IL   CO-OP OBSERVER

            ESTIMATED STORM TOTAL.

0720 PM     HEAVY SNOW       VALPARAISO              41.48N 87.05W
12/12/2010  M4.0 INCH        PORTER             IN   NWS EMPLOYEE

            FOUR INCHES OF SNOW IN THE PAST 3 HOURS. STORM TOTAL
            ESTIMATED AROUND 7 INCHES.

&&

RC
Local storm report, Dec 12, 9:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
943 PM CST SUN DEC 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     NON-TSTM WND GST 5 SSE BEACH PARK        42.36N 87.81W
12/12/2010  M52.00 MPH       LMZ740             IL   OFFICIAL NWS OBS

            45 KNOT GUST MEASURED AT WAUKEGAN HARBOR GLOS WEATHER
            STATION. ANEMOMETER HEIGHT 30 FEET.

0757 AM     NON-TSTM WND GST ROCKFORD AIRPORT        42.20N 89.10W
12/12/2010  M51.00 MPH       WINNEBAGO          IL   ASOS

0845 AM     NON-TSTM WND GST PERU                    41.34N 89.13W
12/12/2010  M47.00 MPH       LA SALLE           IL   AWOS

0930 AM     NON-TSTM WND GST SUGAR GROVE             41.77N 88.46W
12/12/2010  M48.00 MPH       KANE               IL   ASOS

            MEASURED AT AURORA MUNICIPAL AIRPORT IN SUGAR
            GROVE...KARR.

1025 AM     NON-TSTM WND GST 4 E MAZON               41.25N 88.34W
12/12/2010  M42.00 MPH       GRUNDY             IL   MESONET

1025 AM     NON-TSTM WND GST ROMEOVILLE              41.65N 88.09W
12/12/2010  M45.00 MPH       WILL               IL   AWOS

            MEASURED AT LEWIS UNIVERSITY AIRPORT...KLOT.

1125 AM     NON-TSTM WND GST PONTIAC                 40.88N 88.64W
12/12/2010  M45.00 MPH       LIVINGSTON         IL   AWOS

1218 PM     NON-TSTM WND GST OHARE AIRPORT           41.98N 87.90W
12/12/2010  M47.00 MPH       COOK               IL   ASOS

1229 PM     NON-TSTM WND GST MIDWAY AIRPORT          41.78N 87.75W
12/12/2010  M47.00 MPH       COOK               IL   ASOS

0148 PM     NON-TSTM WND GST WAUKEGAN                42.37N 87.87W
12/12/2010  M44.00 MPH       LAKE               IL   ASOS

0246 PM     NON-TSTM WND DMG PORTAGE                 41.59N 87.18W
12/12/2010                   PORTER             IN   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS SAMUELSON JUST NORTH OF CENTRAL.
            TREE TOOK DOWN SOME POWER LINES.

0246 PM     NON-TSTM WND GST PORTAGE                 41.59N 87.18W
12/12/2010  M55.00 MPH       PORTER             IN   TRAINED SPOTTER

0250 PM     NON-TSTM WND DMG PORTAGE                 41.59N 87.18W
12/12/2010                   PORTER             IN   TRAINED SPOTTER

            2 TREES DOWN ALONG 500 W BLOCK.

0300 PM     NON-TSTM WND GST 4 NE CHICAGO            41.92N 87.57W
12/12/2010  M64.00 MPH       LMZ741             IL   C-MAN STATION

            56 KNOT GUST MEASURED AT CHICAGO CRIB. ANEMOMETER HEIGHT
            85 FEET.

0308 PM     NON-TSTM WND GST RENSSELAER              40.94N 87.15W
12/12/2010  M47.00 MPH       JASPER             IN   MESONET

0310 PM     NON-TSTM WND GST 3 NNW BURNS HARBOR      41.65N 87.15W
12/12/2010  M58.00 MPH       LMZ745             IN   OFFICIAL NWS OBS

            50 KNOT GUST MEASURED AT GLOS WEATHER STATION. ANEMOMETER
            HEIGHT 33 FEET.

0312 PM     NON-TSTM WND GST WEST CHICAGO            41.89N 88.22W
12/12/2010  M47.00 MPH       DUPAGE             IL   ASOS

0416 PM     NON-TSTM WND GST WHEELING                42.13N 87.92W
12/12/2010  M43.00 MPH       COOK               IL   ASOS

            MEASURED AT WHEELING/PALWAUKEE CHICAGO EXECUTIVE
            AIRPORT...KPWK.

0443 PM     NON-TSTM WND GST VALPARAISO              41.48N 87.05W
12/12/2010  M48.00 MPH       PORTER             IN   ASOS

0445 PM     NON-TSTM WND GST GARY                    41.60N 87.34W
12/12/2010  M63.00 MPH       LAKE               IN   AWOS

0525 PM     NON-TSTM WND GST 5 S CALUMET CITY        41.54N 87.53W
12/12/2010  M52.00 MPH       LAKE               IN   AWOS

            MEASURED AT CHICAGO/LANSING MUNICIPAL AIRPORT...KIGQ.

0700 PM     NON-TSTM WND GST 3 NE TOWN OF PINES      41.73N 86.91W
12/12/2010  M66.00 MPH       LMZ046             IN   C-MAN STATION

            57 KNOT GUST MEASURED AT MICHIGAN CITY C-MAN STATION.
            ANEMOMETER HEIGHT 70 FEET.

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Grundy

When
December 13, 12:00 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Grundy2010-12-1347MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268509.